Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 129, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 19, 2008, 1:59 PM CDT for Cherokee County, Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2008, 1:59 PM CDT (18:59 UTC)
- Expired
- Jun 19, 2008, 2:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 2:07 PM CDT | HAIL 0.75 | 6 Se Marcus, IA | |
| Jun 19, 2:37 PM CDT | HAIL 0.88 | 7 Sse Marcus, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 191900 SVRFSD IAC035-191945- /O.NEW.KFSD.SV.W.0129.080619T1859Z-080619T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 159 PM CDT THU JUN 19 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHWEST IOWA * UNTIL 245 PM CDT * AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR CLEGHORN...OR 24 MILES EAST OF LE MARS... MOVING SOUTH AT 17 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... QUIMBY AROUND 235 PM CDT... WASHTA AROUND 245 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHWEST IOWA. LAT...LON 4257 9543 4256 9580 4286 9578 4289 9558 TIME...MOT...LOC 1859Z 352DEG 15KT 4277 9570 $$ SCHUMACHER
3 follow-up statements
000 WWUS53 KFSD 191910 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 209 PM CDT THU JUN 19 2008 IAC035-191945- /O.CON.KFSD.SV.W.0129.000000T0000Z-080619T1945Z/ CHEROKEE IA- 209 PM CDT THU JUN 19 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR CHEROKEE COUNTY... AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF MERIDEN...OR 24 MILES EAST OF LE MARS...MOVING SOUTH AT 17 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... QUIMBY AROUND 235 PM CDT... WASHTA AROUND 245 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. HAIL UP TO PENNY SIZE HAS BEEN REPORTED 6 MILES SOUTHEAST OF MARCUS WITH THIS STORM AT 207 PM CDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHWEST IOWA. LAT...LON 4258 9543 4256 9580 4286 9578 4289 9558 TIME...MOT...LOC 1909Z 352DEG 15KT 4273 9569 $$ SCHUMACHER
000 WWUS53 KFSD 191927 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 227 PM CDT THU JUN 19 2008 IAC035-191945- /O.CON.KFSD.SV.W.0129.000000T0000Z-080619T1945Z/ CHEROKEE IA- 227 PM CDT THU JUN 19 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR CENTRAL CHEROKEE COUNTY... AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF QUIMBY...OR 24 MILES WEST OF STORM LAKE...MOVING SOUTH AT 18 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WASHTA AROUND 240 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHWEST IOWA. LAT...LON 4258 9543 4256 9580 4286 9578 4289 9558 TIME...MOT...LOC 1927Z 350DEG 16KT 4265 9567 $$ SCHUMACHER
000 WWUS53 KFSD 191944 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 244 PM CDT THU JUN 19 2008 IAC035-191954- /O.EXP.KFSD.SV.W.0129.000000T0000Z-080619T1945Z/ CHEROKEE IA- 244 PM CDT THU JUN 19 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEROKEE COUNTY WILL EXPIRE AT 245 PM CDT... THE STORM IS NO LONGER SEVERE. HOWEVER...THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL AND HEAVY RAINFALL OVER WESTERN CHEROKEE. LAT...LON 4258 9543 4256 9580 4286 9578 4289 9558 TIME...MOT...LOC 1944Z 350DEG 16KT 4258 9565 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:02 AM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 19, 11:02 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1102 AM CDT THU JUN 19 2008 .DISCUSSION... FORECAST GENERALLY ON TRACK AND ISOLATED SHOWERS ALREADY STARTING TO DEVELOP OVER NORTHERN SD. EXPECT THIS TREND TO CONTINUE AS A WEAK FRONT SPREADS SOUTHEAST. SHEAR AND INSTABILITY PRETTY WEAK...SO NOT ANTICIPATING ANYTHING SEVERE...MAYBE SOME DIME SIZED HAIL AND BRIEF HEAVY DOWNPOURS. && .AVIATION... GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. A WEAK COLD FRONT ACROSS WESTERN SOUTH DAKOTA WILL SHIFT EAST THIS AFTERNOON AND BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM THIS AFTERNOON AND EVENING. VISIBILITY WITHIN THESE THUNDERSTORMS COULD BRIEFLY FALL INTO THE MVFR CATEGORY. && .PREV DISCUSSION... NOT THE MOST STRAIGHTFORWARD FORECAST WITH REGARD TO PRECIP CHANCES WITH POTENTIAL FOR WEAK WAVES IN NORTHWEST FLOW AHEAD OF A BUILDING UPPER RIDGE OVER THE NEXT 48 HOURS. HOWEVER...LARGE SCALE PATTERN SIMILAR THROUGH EARLY NEXT WEEK...AND SHOULD TREND TOWARD DRY AND WARM FOR MUCH OF THE WEEKEND...WITH RIDGE BREAKING DOWN AND PRECIP CHANCES INCREASING AGAIN DURING THE FIRST PART OF NEXT WEEK. FOR TODAY...HAD AN DECENT AREA OF SHRA/TSRA MOVING SOUTH INTO THE FA OUT OF NORTH DAKOTA EARLY IN THE SHIFT...BUT HAS BEEN RUNNING INTO MORE STABLE AIRMASS OVER SOUTHEAST SOUTH DAKOTA AND HAS ALL BUT DISSIPATED WITH JUST A HANDFUL OF ROGUE SHOWERS HANGING ON AS OF 08Z. EXPECT THE WEAKENING TREND TO CONTINUE AND THIS SHOULD BE A NON-FACTOR FOR THE MORNING HOURS OTHER THAN SOME LEFTOVER MID CLOUDS. CLUSTER OF TSRA MOVING THROUGH NORTH CENTRAL NEBRASKA EXPECTED TO REMAIN FOCUSED SOUTH OF OUR FA...THOUGH WILL CARRY A SLIGHT CHANCE THROUGH MID MORNING ALONG THE MISSOURI VALLEY. ANOTHER COMPLEX OF TSRA MOVING INTO FAR WESTERN SD AT THIS TIME...AND SIMILAR TO PAST COUPLE OF MORNINGS...NORTHERN EDGE OF THE PRECIP SHIELD COULD SCRAPE THE FAR SOUTHWEST CORNER OF THE FA DURING THE MID-LATE MORNING IF IT HOLDS TOGETHER. AFTER MIDDAY...FOCUS TURNS TO POSSIBILITY OF GENERAL DIURNAL DEVELOPMENT WITH MUCAPES OF 1500-2000 J/KG AS TEMPERATURES WARM INTO THE 80S AND DEW POINTS IN THE UPPER 50S-NEAR 60 POOL ALONG A WEAK SURFACE CONVERGENCE LINE...CURRENTLY EXPECTED TO EXTEND FROM NEAR KMML-LAKE ANDES BY LATE AFTERNOON. NO OTHER APPARENT TRIGGER FOR THIS DEVELOPMENT...SO WILL KEEP POPS ON THE LOW SIDE...BUT WOULD NOT BE SURPRISED TO SEE A FEW SHRA/TSRA POPS UP DURING PEAK HEATING. ELONGATED/NARROW CAPE PROFILE NOT AS FAVORABLE FOR HAIL THREAT...THOUGH SOMEWHAT DRY AIR IN THE MID LEVELS COULD PRODUCE SOME STRONGER WIND GUSTS AND WILL HIGHLIGHT THAT THREAT IN THE HWO. ANY AFTERNOON DEVELOPMENT SHOULD WANE WITH LOSS OF HEATING THIS EVENING...AND LOOKS QUIET FOR THE REMAINDER OF THE NIGHT INTO FRIDAY MORNING. MODELS DIFFER A LITTLE IN LOCATION...BUT MOST SHOWING A WEAK WAVE DROPPING SOUTHEAST THROUGH MINNESOTA FRIDAY AFTERNOON AND EVENING...AND WILL CONTINUE A SLIGHT CHANCE OF TSRA ACROSS THE NORTHEAST PORTIONS OF THE FA WITH THIS FEATURE...THOUGH BETTER COVERAGE SHOULD BE NORTHEAST/EAST OF OUR AREA. AS MENTIONED...MUCH OF THE WEEKEND SHOULD BE DRY WITH UPPER RIDGE PUSHING INTO THE NORTHERN PLAINS. 00Z NAM HINTING AT WEAK WARM FRONT SETTING UP NEAR THE MISSOURI RIVER BY SATURDAY NIGHT...WITH MODERATE LOW LEVEL JET RIDING OVER THE FRONT TO 850MB CONVERGENCE ZONE NEAR A KHON-KFSD-KSLB LINE OVERNIGHT. GFS/ECMWF DO NOT SHOW SIMILAR FEATURE AT THIS TIME...BUT CANNOT DISCOUNT POSSIBILITY OF ACCAS SHRA/TSRA SO HAVE INTRODUCED A SLIGHT CHANCE LATE SATURDAY NIGHT. TEMPERATURES THROUGH THE WEEKEND SHOULD BE CLOSE TO SEASONAL NORMALS...WITH HIGHS GENERALLY IN THE LOWER TO MID 80S AND LOWS IN THE MID 50S TO AROUND 60. BOTH GFS AND ECMWF SHOWING ELONGATED WAVE MOVING OUT OF THE ROCKIES LATE SUNDAY NIGHT AND FLATTENING THE RIDGE ACROSS THE NORTHERN PLAINS MONDAY AND MONDAY NIGHT. BUMPED POPS SLIGHTLY FOR WESTERN CWA MONDAY AFTERNOON...AND FOR MOST OF THE CWA MONDAY NIGHT AS TIMING LOOKS TO BE SIMILAR BETWEEN THE TWO MODELS...THOUGH KEEPING IN LOWER END OF CHANCE RANGE FOR NOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/BT
Hazardous weather outlook, Jun 19, 10:25 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT THU JUN 19 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1025 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE MISSOURI RIVER THIS MORNING...BUT NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE. A FEW THUNDERSTORMS MAY DEVELOP NEAR A WEAK COLD FRONT DURING THE LATE AFTERNOON AND EARLY EVENING AND DIMINISH AS SUNSET APPROACHES. ISOLATED STRONGER STORMS MAY PRODUCE PEA TO DIME SIZE HAIL AND WIND GUSTS TO AROUND 50 MPH...THOUGH MOST STORMS SHOULD REMAIN WELL BELOW SEVERE LIMITS. FLOODING... MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX RIVER IN NORTHWEST IOWA. THE RIVER IS CURRENTLY EXPECTED TO FALL BELOW FLOOD STAGE BY LATE IN THE WEEKEND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA FRIDAY AFTERNOON...AND AGAIN LATE SATURDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.